Colorado, 2012Avalanche in Colorado, January 22, 2012
January 22, 2012 · NWS BOU · 1 event in 1 county or zone
A skier was killed when he triggered a small avalanche on the Mary Jane side of the Winter Park ski resort. He was skiing inbounds when the accident occurred and was found completely buried in two to three feet of snow.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A skier was killed when he triggered a small avalanche on the Mary Jane side of the Winter Park ski resort. He was skiing inbounds when the accident occurred and was found completely buried in two to three feet of snow. The Ski Patrol found the man unresponsive in the trees near the Trestle trail and began CPR when they found him. The victim was taken to the emergency room at the base of Winter Park and later died due to asphyxiation. This was the second avalanche in Colorado since 1991 to kill a skier in clearly open terrain within a ski area boundary.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jan 22, 3:00 PM MST, 0 minutes earlier.
Area forecast discussion, Jan 22, 3:00 PM MST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
300 PM MST SUN JAN 22 2012
.SHORT TERM...THE STORM SYSTEM HAS MOVED EAST OF COLORADO THIS
AFTERNOON LEAVING ONLY STRONG NORTHWEST WINDS IN ITS WAKE.
CONTINUE TO SEE OBSERVATIONS OVER THE EASTERN PLAINS WITH GUSTS TO
55-60 MPH SO DECIDED TO LEAVE THE HIGH WIND WARNING UP AS IT
EXPIRES AT 5 PM. SCATTERED SNOW SHOWERS ARE STILL OCCURRING OVER
THE HIGHER TERRAIN UNDER A BIT OF INSTABILITY AND MOISTURE STILL
MOVING IN WESTERLY FLOW ALOFT. AS THE ATMOSPHERE DECOUPLES TONIGHT
AND THE SURFACE PRESSURE GRADIENT RELAXES...WINDS WILL DIMINISH
AND TEMPERATURES WILL COOL DOWN INTO THE TEENS TO LOW 20S OVER THE
PLAINS AND IN THE SINGLE DIGITS IN THE MOUNTAINS. THE ONLY
EXCEPTION MAY BE IN AND NEAR THE FOOTHILLS WHERE A BIT OF A
REMAINING EAST TO WEST PRESSURE GRADIENT MAY KEEP A FEW GUSTY
WINDS AND WILL KEEP THE TEMPERATURES MODERATED.
TOMORROW WILL HAVE WARMER TEMPERATURES AND MOSTLY CLEAR SKIES AS
AN UPPER RIDGE MOVES OVER HEAD. JUST ENOUGH MOISTURE IN THE FLOW
WILL ALLOW FOR ISOLATED SNOW SHOWERS OVER THE HIGH MOUNTAINS.
.LONG TERM...NEXT UPPER LEVEL TROUGH WILL MOVE ONTO THE CALIFORNIA
COAST BY EARLY MONDAY MORNING AND THEN DIG SOUTHEAST ALONG THE
U.S./MEXICO BORDER MONDAY NIGHT. THE MAIN BATCH OF Q-G LIFT WILL
REMAIN WELL SOUTH OF COLORADO...WITH ONLY WEAK LIFT OVER OUR
FORECAST AREA LATE MONDAY NIGHT INTO TUESDAY. ANY OROGRAPHIC
FORCING WILL ALSO BE WEAK WITH LIGHT FLOW ALOFT...SO ANY SNOW
ACCUMULATION IN THE HIGH COUNTRY WILL BE LIGHT. ON THE
PLAINS...SNOW CHANCES WILL LIKELY HINGE ON POTENTIAL FOR A
NORTHERLY SURGE OF COLDER AIR AND AT LEAST SHALLOW UPSLOPE FLOW.
THE AIRMASS LOOKS INITIALLY DRY IN THE LOW LEVELS...SO IT MAY ALSO
TAKE SOME TIME TO SUFFICIENTLY MOISTEN IN A WEAK UPSLOPE
ENVIRONMENT. THE GOING LOW CHANCES OF PRECIPITATION ARE REASONABLE.
FOR WEDNESDAY AND THURSDAY...WE WILL BE WARMING UP WITH DRY
WESTERLY FLOW ALOFT ACROSS THE STATE. TEMPERATURES WILL LIKELY
PUSH INTO THE 50S AND LOWER 60S IN THIS PATTERN. WINDS REALLY
DONT KICK UP TIL THURSDAY WHEN THE FLOW ALOFT STRENGTHENS...AND
EVEN THEN CROSS MOUNTAIN COMPONENT IS ONLY IN THE 30-35 KT RANGE.
STILL EXPECT SOME GUSTY WINDS BY THURSDAY BUT NOTHING THAT
SUGGESTS ANOTHER HIGH WIND EVENT AT THIS POINT.
BY FRIDAY...MOST MEDIUM RANGE MODELS INCLUDING THE GFS
ENSEMBLES...ECWMF...AND CANADIAN SHOW A WEAK WAVE EMBEDDED IN
DEVELOPING NORTHWEST FLOW ALOFT REACHING THE FORECAST AREA. AS A
RESULT...WE SHOULD SEE A LITTLE BETTER CHANCE OF SNOW ALONG WITH
COLDER TEMPERATURES. HIGH TEMPERATURES WILL DEPEND ON SPEED OF
COLD FRONT...BUT CONFIDENCE IS HIGH ENOUGH FOR AN EARLIER ARRIVAL
TO DROP READINGS A FEW MORE DEGREES. TEMPERATURES WOULD LIKELY
STRUGGLE TO REACH THE FREEZING MARK IF FRONT IS JUST A COUPLE
HOURS FASTER.
BY THE WEEKEND...THE AIRMASS SHOULD GRADUALLY MODIFY IN BETWEEN
WEATHER SYSTEMS. THE NEXT POTENTIAL DISTURBANCE MAY ARRIVE BY LATE
SUNDAY INTO EARLY NEXT WEEK.
&&
.AVIATION...GUSTY NORTHWEST WINDS WILL CONTINUE THROUGH SUNSET
THEN DIMINISH AND BECOME DRAINAGE TONIGHT AS THE ATMOSPHERE
DECOUPLES AND SURFACE GRADIENTS RELAX. VFR CONDITIONS EXPECTED
THROUGH MONDAY NIGHT WITH LIGHT DIURNAL WINDS MONDAY DAY.
&&
.BOU WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING UNTIL 5 PM MST THIS AFTERNOON FOR COZ042-044-
048>051.
&&
SHORT TERM...KRIEDERMAN
LONG TERM....BARJENBRUCH
AVIATION...KRIEDERMAN
Hazardous weather outlook, Jan 22, 10:55 AM MST, 4 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1055 AM MST SUN JAN 22 2012
COZ030>051-231800-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
1055 AM MST SUN JAN 22 2012
...WINTER STORM WINDING DOWN IN THE MOUNTAINS...
...STRONG NORTHWEST WINDS ACROSS THE NORTHEAST PLAINS...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.
.DAY ONE...TODAY AND TONIGHT
SNOW IS DIMINISHING OVER THE HIGH COUNTRY WITH ONLY SCATTERED SNOW
SHOWERS EXPECTED THROUGH THE REST OF THE AFTERNOON. BLOWING SNOW
IS STILL MAKING TRAVEL DIFFICULT AS WINDS REMAIN GUSTY. STRONG
AND GUSTY WINDS CONTINUE ACROSS THE NORTHEAST PLAINS...WITH SOME
WIND GUSTS UP TO 70 MPH POSSIBLE ALONG AND EAST OF A LINE FROM
CHEYENNE DOWN TO LIMON...WITH GUSTS TO 50 MPH ELSEWHERE. SNOW
SHOWERS MOVING SOUTHEAST ACROSS THE EASTERN PLAINS ARE COMBINING
WITH THE STRONG WINDS TO CREATE HAZARDOUS TRAVEL AS VISIBILITIES
ARE BEING REDUCED TO A QUARTER MILE OR LESS...BUT CONDITIONS ARE
EXPECTED TO IMPROVE IN THE EARLY AFTERNOON. WINDS WILL BE RAPIDLY
DIMINISHING LATE THIS AFTERNOON INTO EARLY EVENING.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
A WEAK UPPER LEVEL DISTURBANCE WILL MOVE INTO THE AREA LATE MONDAY
NIGHT INTO TUESDAY. THIS WILL BRING SOME LIGHT SNOWFALL TO THE
HIGH COUNTRY AND JUST A SLIGHT CHANCE OF SNOW ACROSS THE PLAINS.
FOR WEDNESDAY AND THURSDAY...WARMER AND DRIER CONDITIONS WILL RETURN
WITH GUSTY CHINOOK WINDS AT TIMES ALONG THE FRONT RANGE. ITS NOW
LOOKING MORE LIKELY THAT ANOTHER WEATHER SYSTEM WILL ARRIVE FRIDAY
OR FRIDAY NIGHT WITH ANOTHER CHANCE OF SNOW AND COLDER
TEMPERATURES.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Local storm report, Jan 22, 9:43 AM MST, 5 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
943 AM MST SUN JAN 22 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0920 AM HEAVY SNOW 1 SE BRECKENRIDGE 39.50N 106.03W
01/22/2012 M7.2 INCH SUMMIT CO TRAINED SPOTTER
STORM TOTAL
0906 AM NON-TSTM WND GST LIMON 39.27N 103.69W
01/22/2012 M61.00 MPH LINCOLN CO ASOS
0900 AM HEAVY SNOW 4 SE GOULD 40.48N 105.97W
01/22/2012 M6.0 INCH JACKSON CO CO-OP OBSERVER
0845 AM NON-TSTM WND GST CEDAR POINT 39.35N 103.82W
01/22/2012 M58.00 MPH ELBERT CO MESONET
0730 AM HEAVY SNOW 1 E DILLON 39.62N 106.02W
01/22/2012 M8.0 INCH SUMMIT CO CO-OP OBSERVER
5 DAY STORM TOTAL WITH 3.5 INCHES PAST 24 HOURS
0720 AM NON-TSTM WND GST 1 N STRASBURG 39.75N 104.30W
01/22/2012 M62.00 MPH ADAMS CO TRAINED SPOTTER
0700 AM SNOW 4 WSW TRAIL RIDGE 40.42N 105.82W
01/22/2012 M4.0 INCH GRAND CO MESONET
LAKE IRENE SNOTEL
0700 AM SNOW 5 NNW LONG'S PEAK 40.32N 105.65W
01/22/2012 M3.0 INCH LARIMER CO MESONET
BEAR LAKE SNOTEL
0700 AM HEAVY SNOW 8 ENE STEAMBOAT SPRINGS 40.53N 106.68W
01/22/2012 M11.0 INCH JACKSON CO MESONET
TOWER SNOTEL
0700 AM SNOW 9 WNW COALMONT 40.60N 106.60W
01/22/2012 M4.0 INCH JACKSON CO MESONET
ZIRKEL SNOTEL
0700 AM HEAVY SNOW 11 S RABBIT EARS PASS 40.22N 106.58W
01/22/2012 M8.0 INCH GRAND CO MESONET
BUFFALO PARK SNOTEL
0700 AM HEAVY SNOW 1 NNE RABBIT EARS PASS 40.40N 106.60W
01/22/2012 M9.0 INCH JACKSON CO MESONET
COLUMBINE SNOTEL
0700 AM HEAVY SNOW 1 WNW CLIMAX 39.38N 106.20W
01/22/2012 M10.0 INCH EAGLE CO MESONET
FREMONT PASS SNOTEL
0700 AM SNOW 5 SSW BLUE RIVER 39.37N 106.07W
01/22/2012 M5.0 INCH SUMMIT CO MESONET
HOOSIER PASS SNOTEL
0700 AM HEAVY SNOW 7 NW SILVERTHORNE 39.72N 106.17W
01/22/2012 M7.0 INCH SUMMIT CO MESONET
SUMMIT RANCH SNOTEL
0500 AM SNOW 4 S IDAHO SPRINGS 39.68N 105.51W
01/22/2012 M2.0 INCH CLEAR CREEK CO PUBLIC
0500 AM HEAVY SNOW 7 SSW FRISCO 39.49N 106.15W
01/22/2012 M9.0 INCH SUMMIT CO PUBLIC
0500 AM SNOW 5 SSE FRASER 39.87N 105.76W
01/22/2012 M5.0 INCH GRAND CO PUBLIC
0500 AM HEAVY SNOW 7 S FRISCO 39.48N 106.10W
01/22/2012 M10.0 INCH SUMMIT CO PUBLIC
0500 AM HEAVY SNOW 9 E SILVERTHORNE 39.65N 105.91W
01/22/2012 M8.0 INCH SUMMIT CO DEPT OF HIGHWAYS
EISENHOWER TUNNEL
0500 AM SNOW 5 WSW NEDERLAND 39.93N 105.59W
01/22/2012 M3.0 INCH BOULDER CO PUBLIC
0500 AM HEAVY SNOW 6 SE DILLON 39.56N 105.96W
01/22/2012 M6.0 INCH SUMMIT CO PUBLIC
0500 AM HEAVY SNOW 9 E DILLON 39.62N 105.87W
01/22/2012 M6.0 INCH SUMMIT CO PUBLIC
0500 AM HEAVY SNOW 9 ENE DILLON 39.67N 105.88W
01/22/2012 M8.0 INCH CLEAR CREEK CO PUBLIC
0500 AM SNOW 4 SSE GRANBY 40.03N 105.91W
01/22/2012 M4.0 INCH GRAND CO PUBLIC
&&Local storm report, Jan 22, 1:13 PM MST, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
113 PM MST SUN JAN 22 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1200 PM HEAVY SNOW 8 ENE STEAMBOAT SPRINGS 40.53N 106.68W
01/22/2012 M13.0 INCH JACKSON CO MESONET
TOWER SNOTEL
1200 PM SNOW 5 NNW LONG'S PEAK 40.32N 105.65W
01/22/2012 M5.0 INCH LARIMER CO MESONET
BEAR LAKE SNOTEL
1200 PM HEAVY SNOW 4 WSW TRAIL RIDGE 40.42N 105.82W
01/22/2012 M7.0 INCH GRAND CO MESONET
LAKE IRENE SNOTEL
1200 PM HEAVY SNOW 5 WSW GREEN MOUNTAIN RE 39.86N 106.42W
01/22/2012 M6.0 INCH SUMMIT CO MESONET
ELLIOT RIDGE SNOTEL
1200 PM HEAVY SNOW 1 NNE RABBIT EARS PASS 40.40N 106.60W
01/22/2012 M14.0 INCH JACKSON CO MESONET
COLUMBINE SNOTEL
1200 PM HEAVY SNOW 11 S RABBIT EARS PASS 40.22N 106.58W
01/22/2012 M10.0 INCH GRAND CO MESONET
BUFFALO PARK SNOTEL
0946 AM NON-TSTM WND GST WOODROW 39.98N 103.58W
01/22/2012 M58.00 MPH WASHINGTON CO MESONET
0945 AM NON-TSTM WND GST AKRON 40.16N 103.21W
01/22/2012 M58.00 MPH WASHINGTON CO ASOS
0945 AM NON-TSTM WND GST CEDAR POINT 39.35N 103.82W
01/22/2012 M63.00 MPH ELBERT CO MESONET
0920 AM HEAVY SNOW 1 SE BRECKENRIDGE 39.50N 106.03W
01/22/2012 M7.2 INCH SUMMIT CO TRAINED SPOTTER
STORM TOTAL
0908 AM NON-TSTM WND GST LIMON 39.27N 103.69W
01/22/2012 M63.00 MPH LINCOLN CO ASOS
0906 AM NON-TSTM WND GST LIMON 39.27N 103.69W
01/22/2012 M61.00 MPH LINCOLN CO ASOS
0900 AM HEAVY SNOW 4 SE GOULD 40.48N 105.97W
01/22/2012 M6.0 INCH JACKSON CO CO-OP OBSERVER
0845 AM NON-TSTM WND GST CEDAR POINT 39.35N 103.82W
01/22/2012 M58.00 MPH ELBERT CO MESONET
0809 AM NON-TSTM WND GST BRIGGSDALE 40.63N 104.32W
01/22/2012 M55.00 MPH WELD CO MESONET
0730 AM HEAVY SNOW 1 E DILLON 39.62N 106.02W
01/22/2012 M8.0 INCH SUMMIT CO CO-OP OBSERVER
5 DAY STORM TOTAL WITH 3.5 INCHES PAST 24 HOURS
0720 AM NON-TSTM WND GST 1 N STRASBURG 39.75N 104.30W
01/22/2012 M62.00 MPH ADAMS CO TRAINED SPOTTER
0700 AM SNOW 5 SSW BLUE RIVER 39.37N 106.07W
01/22/2012 M5.0 INCH SUMMIT CO MESONET
HOOSIER PASS SNOTEL
0700 AM HEAVY SNOW 8 ENE STEAMBOAT SPRINGS 40.53N 106.68W
01/22/2012 M11.0 INCH JACKSON CO MESONET
TOWER SNOTEL
0700 AM SNOW 9 WNW COALMONT 40.60N 106.60W
01/22/2012 M4.0 INCH JACKSON CO MESONET
ZIRKEL SNOTEL
0700 AM HEAVY SNOW 11 S RABBIT EARS PASS 40.22N 106.58W
01/22/2012 M8.0 INCH GRAND CO MESONET
BUFFALO PARK SNOTEL
0700 AM HEAVY SNOW 1 NNE RABBIT EARS PASS 40.40N 106.60W
01/22/2012 M9.0 INCH JACKSON CO MESONET
COLUMBINE SNOTEL
0700 AM SNOW 4 WSW TRAIL RIDGE 40.42N 105.82W
01/22/2012 M4.0 INCH GRAND CO MESONET
LAKE IRENE SNOTEL
0700 AM HEAVY SNOW 1 WNW CLIMAX 39.38N 106.20W
01/22/2012 M10.0 INCH EAGLE CO MESONET
FREMONT PASS SNOTEL
0700 AM SNOW 5 NNW LONG'S PEAK 40.32N 105.65W
01/22/2012 M3.0 INCH LARIMER CO MESONET
BEAR LAKE SNOTEL
0700 AM HEAVY SNOW 7 NW SILVERTHORNE 39.72N 106.17W
01/22/2012 M7.0 INCH SUMMIT CO MESONET
SUMMIT RANCH SNOTEL
&&Avalanche, S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet
- When
- January 22, 3:00 PM MST
- Where
- S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- Park/Forest Service
- Coordinates
- 39.726, -105.675 (the zone’s center; the record gives no point)
- Avalanche
- A mass of snow sliding down a mountainside that caused a death, an injury or damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Arkansas, January 22, 2012$6.9 million · EF2 · 51 events
- Winter Weather in Kansas, January 22, 20121 death · 6 injured · $25,000 · 1 event
- Tornado and Hail in Mississippi, January 22 to 23, 20121 injured · $845,000 · EF2 · 13 events
- Tornadoes and Hail in Illinois, January 22, 2012$292,000 · EF2 · 13 events
- Avalanche in Colorado, January 22, 20121 death · 1 event
- Tornadoes and Hail in Kentucky, January 22 to 23, 20121 injured · $535,000 · EF1 · 24 events
- Dust Storm and High Wind in Texas, January 22, 2012$935,000 · 61 kt wind · 22 events
- Tornado and Hail in Arkansas, January 22, 2012$201,000 · EF1 · 13 events
- Tornado and Hail in Tennessee, January 22 to 23, 2012$191,000 · EF1 · 10 events
- Damaging Winds in Tennessee, January 22 to 23, 2012$166,000 · 54 kt wind · 26 events
- High Wind in Texas, January 22, 2012$50,000 · 67 kt wind · 40 events
- Tornado and Hail in Mississippi, January 22 to 23, 2012$127,000 · EF0 · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 358634.